West Virginia, 2010

Flood and Damaging Wind in West Virginia, June 2 to 3, 2010

June 2 to 3, 2010 · NWS PBZ · 2 events in 1 county or zone

As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere. Flooding of streams and creeks also occurred over western Pennsylvania, eastern Ohio and the northern panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 8:42 AM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 2, 8:42 AM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT WED JUN 2 2010

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL PROVIDE FOR UNSETTLED
WEATHER FROM THIS AFTERNOON THROUGH THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE TO INCREASE CLOUDS TODAY AS DEBRIS FROM WEAKENING MCS IS
HOLDING TOGETHER.

OTHERWISE...THE REGION WILL BE IN A DESTABILIZING AIRMASS INTO
THE AFTERNOON WITH CU BUILDING. FORECAST SOUNDING ANALYSIS POINTS
TO ISOLATED TO SCATTERED STORMS DEVELOPING IN THE WEST BY
16Z...AND CLOSER TO 20Z EAST. WITH HIGH CAPES...AND INCREASING
MID LEVEL WINDS...ANTICIPATE THE 18Z TO 00Z TIMEFRAME LOOKS MOST
FAVORABLE FOR SEVERE STORMS...PERHAPS A LITTLE EARLIER IN
SOUTHEAST OHIO. RAIN SHOULD HOLD OFF LONG ENOUGH FOR TEMPS TO ONCE
AGAIN CLIMB ABOVE NORMAL TODAY...THEN DROP OFF GENERALLY INTO THE
60 TO 65 RANGE TONIGHT. MAX TEMPS COULD BE BUFFERED A LITTLE
TODAY...DEPENDING ON HOW MUCH RESIDUAL CLOUDS PASS OVER FROM
MIDWEST MCS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
MODELS INDICATE A FAIRLY RAPIDLY MOVING WAVE THURSDAY...FOR
ANOTHER ROUND OF SHOWERS/STORMS. A WEAK HIGH PRESSURE RIDGE THEN
BUILDS IN FOR THURSDAY NIGHT INTO FRIDAY. WITH EXPECTED CLOUD
COVER AND RAIN THURSDAY...MAX TEMPS SHOULD BE LIMITED TO NEAR
NORMAL OR JUST BELOW. TEMPS SHOULD BE NEAR OR JUST ABOVE NORMAL
FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PERIOD BEGINS DRY WITH GFS/NAM AGREEMENT IN A ZONAL FLOW
FRIDAY NIGHT. THERE IS LITTLE MODEL AGREEMENT WITH A BROAD TROUGH
CROSSING THE REGION THIS WEEKEND. THUS...FORECAST AFTER THIS POINT
IS CLOSEST TO THE HPC/ECMWF SOLUTION WITH CHANCE POPS WITH
CONVECTION THROUGH SUNDAY NIGHT. TEMPERATURES OVER THE WEEKEND
WILL BE NEAR NORMAL VALUES ACROSS THE AREA. WITH THE TROUGH
ADVECTING EAST OF THE AREA MONDAY...SCHC POPS ARE FORECAST WITH
THE AREA STILL IN A NORTHWESTERLY LOW-LEVEL FLOW. IN THIS COOLER
FLOW...TEMPERATURES ARE FORECAST AROUND 5 DEGREES BELOW NORMAL ON
MONDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF CONVECTION ACROSS OHIO WILL REDEVELOP AS IT MOVES INTO
EASTERN OHIO THIS AFTERNOON WITH STRONG TO SEVERE STORMS
POSSIBLE. AS THE LINE PROGRESSES EASTWARD...SHOWERS AND STORMS
WILL FIRST REACH KZZV AT 16Z...REACHING A KHLG-KFKL LINE BY 18Z
AND KMGW-KDUJ BY 20Z. TEMPO GROUPS ARE FORECAST TIMING THE SHOWERS
AND STORMS PASSAGE. WITH THE STORMS...THERE IS THE POSSIBILITY OF
HAIL AND GUSTY WINDS.

BEHIND THE INITIAL CONVECTION THIS AFTERNOON...ANOTHER ROUND OF
SCATTERED THUNDERSTORMS WITH POTENTIAL RESTRICTIONS WILL BEGIN
TO MOVE EASTWARD ACROSS THE UPPER OHIO VALLEY LATE DURING THE
EVENING. A SLIGHT RISK OF DAMAGING WIND AND HAIL WITH THE STORMS
CONTINUES TONIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH THURSDAY
NIGHT ACROSS THE UPPER OHIO VALLEY UNTIL THE NEXT COLD FRONT
PASSAGE.

VFR CONDITIONS WILL RETURN FRIDAY INTO FRIDAY NIGHT AS HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS WILL BE POSSIBLE OVER THE WEEKEND AS AN UPPER LEVEL
DISTURBANCE CROSSES THE REGION.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 2, 12:47 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT WED JUN 2 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-031200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-
147 PM EDT WED JUN 2 2010

...SEVERE THUNDERSTORM WATCH 245 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY WITH
DAMAGING WINDS AND HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-031200-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
147 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY WITH
DAMAGING WINDS AND HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 2, 1:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             DOVER                   40.53N 81.48W
06/02/2010  E0.75 INCH       TUSCARAWAS         OH   PUBLIC

            PUBLIC REPORTED PENNY 0.75 INCH HAIL IN DOVER OH.

&&
Local storm report, Jun 2, 1:25 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     3 SE NEW PHILADELPHIA   40.46N 81.40W
06/02/2010                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN 3 MILES SOUTHEAST OF NEW
            PHILADELPHIA OH BY LAW ENFORCEMENT.

&&
Local storm report, Jun 2, 1:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             ESE SHERRODSVILLE       40.49N 81.24W
06/02/2010  E1.00 INCH       CARROLL            OH   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED BY A TRAINED SPOTTER.
            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN.

&&
Local storm report, Jun 2, 1:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 NE BOWERSTON          40.49N 81.11W
06/02/2010  E0.88 INCH       CARROLL            OH   TRAINED SPOTTER

            NICKEL SIZED HAIL AND SMALL TREES DOWN IN PERRYSVILLE
            OHIO.

&&
Local storm report, Jun 2, 1:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     LEESVILLE               40.45N 81.21W
06/02/2010                   CARROLL            OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN THE LEESVILLE AND
            SHERRODSVILLE AREAS.

&&
Local storm report, Jun 2, 2:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             AMSTERDAM               40.47N 80.92W
06/02/2010  E0.50 INCH       JEFFERSON          OH   PUBLIC

            PUBLIC REPORTED MARBLE SIZED HAIL IN AMSTERDAM OHIO.

&&

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 2, 2:30 PM EST
Where
Hancock County, 0.53 mi W of New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.500, -80.610

Law enforcement reported trees down in New Cumberland.

Flood, Hancock

When
June 2, 11:00 PM EST to June 3, 3:00 AM EST
Where
Hancock County, 1.23 mi E of Congo to 1.42 mi E of Congo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.619, -80.606

Emergency management reported White Road in Newell flooded due to heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230217, 230216.